Alert archive / Mississippi / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 15, 2005, 5:42 PM CDT for DeSoto County, Mississippi. It was in force for 2 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2005, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 15, 2005, 7:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County DeSoto County, MS
The radar
The Memphis radar (KNQA), 51 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:08 PM CDT | FLASH FLOOD | Horn Lake, MS | FLOODING ON CHURCH ROAD...WEST OF HWY 51 |
| Jul 15, 6:13 PM CDT | FLASH FLOOD | Southaven, MS | FLOODING FROM AIRWAYS RD AND HWY 302...EASTWARD TO OLIVE BRANCH |
| Jul 15, 6:15 PM CDT | FLASH FLOOD | Southaven, MS | SEVERE FLOODING LOW LYING AREA...WATER RISING CLOSE TO PORCHES |
| Jul 15, 6:24 PM CDT | FLASH FLOOD | Southaven, MS | PUBLIC BEING RESCUED FROM CARS AT AIRWAYS RD AND GOODMAN HWY |
| Jul 15, 6:45 PM CDT | HEAVY RAIN 0 | Southaven, MS | ROOF COLLAPSE AT A COMMERCIAL BLDG...8800 LOFTIN RD...WEST OF HWY 51 |
| Jul 15, 6:45 PM CDT | HEAVY RAIN 2.5 | Southaven, MS | ROOF COLLAPSE AT A COMMERCIAL BLDG...8800 LOFTIN RD...WEST OF HWY 51 |
| Jul 15, 6:45 PM CDT | HEAVY RAIN 2.5 | Southaven, MS | ROOF COLLAPSE AT A COMMERCIAL BLDG...8800 LOFTIN RD...WEST OF HWY 51. 60 FT BY 200 FT SECTION. NO INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 152242 FFWMEG MSC033-160045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 542 PM CDT FRI JUL 15 2005 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 745 PM CDT * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. FROM NEAR SOUTHAVEN TO OLIVE BRANCH. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLIVE BRANCH AND LEWISBURG. .BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3482 9012 3485 8975 3499 8970 3499 9017 $$
1 follow-up statement
000 WGUS74 KMEG 152337 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 633 PM CDT FRI JUL 15 2005 MSC033-160045- DESOTO MS- 633 PM CDT FRI JUL 15 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR DESOTO COUNTY... AT 608 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING IN SOUTHAVEN WHERE RESCUE CREWS WERE RESCUING PUBLIC FROM CARS. THIS OCCURRED AT AIRWAYS RD AND GOODMAN HWY. A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING IN HORN LAKE WHERE WATER WAS APPROACHING THE PORCHES OF SEVERAL HOMES. THESE SLOW MOVING THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAINFALL THROUGH AT LEAST 730 PM. .A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3482 9012 3485 8975 3499 8970 3499 9017 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:45 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 15, 3:45 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 345 PM CDT FRI JUL 15 2005 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED ACROSS THE MID-SOUTH THIS AFTERNOON. THIS CONVECTION HAS DEVELOPED ALONG A WEAK SURFACE TROUGH WHICH BISECTS THE REGION AND IN RESPONSE TO AN UPPER LEVEL TROUGH AXIS ALONG WITH DAYTIME HEATING. OTHER CONVECTION FURTHER SOUTH HAS ALSO INITIATED ALONG OLD OUTFLOW BOUNDARIES LEFT AROUND FROM CONVECTION THAT OCCURRED EARLIER THIS MORNING. EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THIS EVENING WITH A REDUCTION IN THE OVERALL COVERAGE LATER TONIGHT WITH THE LOSS OF DAYTIME HEATING. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN (HIGH PWATS)...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. ALTHOUGH A FEW STORMS MAY BECOME STRONG...THINK THAT MOST WILL STAY BELOW SEVERE LIMITS...ALTHOUGH CANNOT COMPLETELY RULE OUT AN ISOLATED PULSE SEVERE STORM IN AREAS THAT RECEIVED GOOD HEATING AND RESULTANT POCKETS OF INCREASED INSTABILITY. TEMPERATURES THIS AFTERNOON HAVE BEEN HELD BACK ACROSS MOST AREAS DUE TO THE CLOUD COVER AND SCATTERED THUNDERSTORMS. THIS WEATHER PATTERN WILL CONTINUE INTO SATURDAY...WITH THE UPPER TROUGH AXIS REMAINING ORIENTED OVER THE AREA. EXPECT ANOTHER DAY SIMILAR TO TODAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG OLD MESOSCALE SURFACE BOUNDARIES...ESPECIALLY DURING THE MAXIMUM HEATING OF THE DAY. THINK THAT TEMPERATURES WILL REACH INTO THE UPPER 80S AGAIN ON SATURDAY...WITH WIDE RANGES IN AFTERNOON TEMPERATURES BASED UPON WHERE ONGOING CONVECTION EXISTS. IN ADDITION...WITH A VERY MOIST AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES NEARING 2 INCHES...CANNOT RULE OUT A HEAVY RAIN POTENTIAL WITH ANY SLOW MOVING THUNDERSTORMS. THE BERMUDA HIGH OFF OF THE SOUTHEAST U.S. COAST TODAY WILL BUILD WESTWARD FOR SUNDAY AND INTO THE FIRST PART OF NEXT WEEK. THIS WILL ALLOW FOR DRIER MID LEVEL AIR TO MOVE OVER THE AREA AND WITH UPPER LEVEL HEIGHT RISES SHOULD LEAD TO MORE SUBSIDENCE OVER THE REGION. ALTHOUGH DIURNAL CONVECTION CANNOT BE RULED OUT FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK...THE OVERALL CHANCES AND COVERAGE WILL BE DIMINISHED. AN UPPER LEVEL SHORTWAVE TROUGH NOW MOVING INTO THE PACIFIC NORTHWEST WILL MOVE EAST THROUGH THE WEEKEND ACROSS THE NORTHERN PLAINS AND AMPLIFY THROUGH THE BEGINNING OF NEXT WEEK. THIS WILL HELP TO SEND A COLD FRONT TOWARDS THE AREA ON MONDAY NIGHT AND TUESDAY. THE UPPER TROUGH WILL BEGIN TO DE-AMPLIFY BY MID-WEEK CAUSING THE FRONT TO STALL ALONG OUR NORTHERN PERIPHERY ON TUESDAY AND WASH OUT BY WEDNESDAY. HAVE RAISED POPS A BIT ON TUESDAY TO ACCOUNT FOR THUNDERSTORM DEVELOPMENT IN ASSOCIATION WITH THE FRONT. UPPER LEVEL RIDGING WILL AGAIN BUILD OVER THE AREA FOR THE END OF NEXT WEEK WITH DRY WEATHER AND INCREASING SUMMER HEAT EXPECTED. && .MEG WATCHES/WARNINGS/ADVISORIES AR...NONE. MO...NONE. MS...NONE. TN...NONE. JLH
Hazardous weather outlook, Jul 15, 3:52 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 352 PM CDT FRI JUL 15 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-161000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 352 PM CDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE AREA AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. SOME FLASH FLOODING WILL BE POSSIBLE WITH STATIONARY OR SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON SATURDAY WITH A HEAVY RAIN AND FLASH FLOOD POTENTIAL CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING OCCURS OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE RECORDED. JLH
In the hours before
Local storm report, Jul 15, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT FRI JUL 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FLASH FLOOD MEMPHIS 34.93N 90.14W
07/15/2005 DESOTO MS PUBLIC
PUBLIC REPORT OF CAR BEING MOVED BY RUNOFF.
&&
DSVNearby
Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.